What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 6:09 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 22, 6:09 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
709 AM EDT Sat Apr 22 2023
.SYNOPSIS...
A strong cold front will cross the region today with showers and
thunderstorms. High pressure and much colder air follow for Sunday
and Monday along with dry weather. The next chance of rain arrives
for Tuesday night and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EST Saturday...
No changes needed to timing of precipitation today...
Several pieces of energy are rotating around the long-wave upper low
keeping troughing over the eastern United States today and tonight.
Will be tracking the showers and thunderstorms with the short wave
over western Kentucky and Tennesse across the region today. This
feature was producing a wave along the front which will slow down
the eastward movement of the front until the low reaches West
Virginia and then the front will progress east at a faster pace.
Surface based Convective Available Potential Energy rises to near
2000 J/kg by 18Z/2PM east of a Buckingham to Halifax line. There
will be a narrow time frame late this morning into the early
afternoon when instability will support stronger storms before they
move farther east into central and eastern North Carolina and
Virginia. Showers and thunderstorms along the pre-frontal trough
will cross the foothills and piedmont just ahead of another band of
showers and thunderstorms along the actual cold front.
Moderate cold air advection behind the front today and tonight with
850MB temperatures dropping below zero in the mountains overnight.
Only small temperature rise or even falling temperatures behind
the front today. Lows tonight will be 10 to 15 degrees below
values this morning.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 310 AM EDT Saturday...
Colder temperatures ahead...
The upper level trough will move northward, and flow becomes more
west/northwesterly. At the surface, high pressure builds in behind
Saturday's frontal passage, and surface winds become more
northwesterly, ushering in colder air. Skies will be partly cloudy
to mostly sunny through this forecast period, before clouds start
increasing from the southwest ahead of the next approaching frontal
system. The near freezing temperatures may lead to the development
of patchy frost Sunday and Monday night. However, winds may be too
strong overnight Sunday, so that would limit the frost potential.
Winds are lighter Monday night as the surface high moves over the
area, so more patchy frost is possible. Otherwise, this forecast
period remains precipitation free, until late Tuesday night into
early Wednesday morning as precipitation chances begin increasing
over the southern Blue Ridge as a warm front remains draped over the
southeast US.
Forecast confidence is moderate.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 325 AM EST Saturday...
Cooler with rain chances for the middle and end of the week...
A warm front will be oriented west to east across the southeast US,
and a stationary front sets up over the Midwest through the midweek.
By Thursday, the surface low associated with the warm front across
the south looks to move into the Atlantic off the coast of the
Carolinas. These features will increase moisture into the region,
leading to cloudy skies and increased rain chances. A surface high
starts to set up over the far northeast US by the end of the week,
which could lead to a wedge over the central Appalachians, keeping
temperatures cooler than normal through the end of the week.
There are some differences in how the warm front in the south
and stationary front in the Midwest evolve through the week, and
therefore there is some uncertainty in exactly when rain will
reach the area. For now, have not gone higher than chance PoPs
for Wednesday and Friday. At this time, the models do indicate a
break in the precipitation on Thursday, before the moisture
associated with the stationary front enters the area, so lowered
PoPs on Thursday. Overall, looking at April winding down with
several chances for April showers.
High temperatures will be in the mid 50s to mid 60s for the area
during this forecast period. Lows will stay in the low to mid 40s.
Forecast confidence is moderate, but low regarding details for rain
for the end of the week.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 705 AM EDT Saturday...
Ceilings were lowering from west to east this morning, with MVFR
values already over the central and southern Appalachians.
A short wave over southwest Virginia was pushing a band of
showers and thunderstorms across Virginia and North Carolina
this morning. Another band of showers and thunderstorms will
develop along the actual cold front this afternoon. Expecting
the precipitation to be east of KDAN and KLYH before 21Z/5PM.
Average confidence in ceilings,visibilities and wind.
.Extended Aviation Outlook...
Isolated MVFR showers may linger at KBLF and KLWB tonight. High
pressure builds in, bringing VFR conditions Sunday into Monday.
Dry, VFR weather continues Tuesday, before rain moves back into
the area on Tuesday night and Wednesday with sub- VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/KKHazardous weather outlook, Apr 22, 4:43 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
543 AM EDT Sat Apr 22 2023
NCZ005-006-VAZ044>047-058-059-230945-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
543 AM EDT Sat Apr 22 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
A few thunderstorms may be strong to severe this afternoon. The
primary threats are large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ003-004-019-020-VAZ022>024-032>035-043-230945-
Surry-Stokes-Wilkes-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-
543 AM EDT Sat Apr 22 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-230945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
543 AM EDT Sat Apr 22 2023
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A frost or freeze is possible Sunday night into Monday morning, with
a better chance Monday night into Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 4:49 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
549 AM EDT Sat Apr 22 2023
VAZ019-WVZ043-044-507-508-221045-
Alleghany VA-Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-
Monroe WV-
549 AM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of western Alleghany
County in west central Virginia, Greenbrier, Summers and Monroe
Counties in southeastern West Virginia through 645 AM EDT...
At 548 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bingham to Oakvale. Movement was northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Rainelle...
Alderson...
and Rupert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
3806 7997 3795 8005 3794 8003 3763 8018
3743 8086 3746 8090 3784 8088 3787 8075
3795 8081 3799 8077 3804 8083 3806 8080
3806 8087 3810 8087 3808 8071 3827 8044
TIME...MOT...LOC 0948Z 231DEG 38KT 3811 8084 3734 8096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Apr 22, 5:25 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 AM EDT Sat Apr 22 2023
VAZ011-013-014-018-019-022-WVZ044-507-221130-
Giles VA-Pulaski VA-Montgomery VA-Craig VA-Roanoke VA-Alleghany VA-
Eastern Greenbrier WV-Monroe WV-
625 AM EDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of orthwestern Roanoke
and western Alleghany Counties in west central Virginia,
northeastern Pulaski, Giles, Craig and northern Montgomery Counties
in southwestern Virginia, south central Greenbrier and Monroe
Counties in southeastern West Virginia and the City of Radford
through 730 AM EDT...
At 624 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pearisburg, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
Pulaski...
Pearisburg...
and Dublin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3795 8003 3746 8004 3742 8007 3740 8004
3733 8004 3698 8075 3739 8088 3747 8083
TIME...MOT...LOC 1024Z 230DEG 33KT 3735 8071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Apr 22, 5:51 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 AM EDT Sat Apr 22 2023
NCZ002-003-019-020-221130-
Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-
651 AM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of Alleghany, Surry,
Wilkes and Yadkin Counties in northwestern North Carolina through
730 AM EDT...
At 651 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Doughton Park to near Cherryville.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Flat Rock...
and Yadkinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3636 8126 3638 8124 3640 8126 3657 8123
3655 8045 3611 8049 3609 8051 3605 8050
3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 1051Z 231DEG 34KT 3645 8121 3539 8133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Apr 22, 6:28 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
728 AM EDT Sat Apr 22 2023
NCZ002>004-019-020-VAZ015>017-032-221215-
Stokes NC-Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-Grayson VA-
Patrick VA-Floyd VA-Carroll VA-
728 AM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of northwest North
Carolina and southwest Virginia including southwest Floyd, Southern
Carroll and southeast Grayson counties thorugh 815 AM EDT...
At 727 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pipers Gap to near Burch to near Harmony.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Galax...
Elkin...
Fairview...
Flat Rock...
Yadkinville...
and Hillsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 8098 3666 8102 3686 8038 3626 8028
3626 8045 3622 8043 3621 8045 3614 8044
3611 8051 3605 8051
TIME...MOT...LOC 1127Z 244DEG 34KT 3664 8087 3630 8081 3598 8086
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Apr 22, 7:10 AM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 AM EDT Sat Apr 22 2023
NCZ003>005-020-VAZ016-017-032-033-043-221245-
Stokes NC-Rockingham NC-Yadkin NC-Surry NC-Henry VA-Franklin VA-
Patrick VA-Floyd VA-Carroll VA-
810 AM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of
eastern Surry, Stokes, Rockingham, northeastern Yadkin, Floyd,
northeastern Carroll, Henry, Patrick and western Franklin Counties
and the City of Martinsville through 845 AM EDT...
At 809 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Laurel Fork to near Enon. Movement was
northeast at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Martinsville...
Rocky Mount...
Wentworth...
Mayodan...
and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3689 8060 3715 7988 3625 7965 3626 8045
3624 8045 3622 8043 3621 8045 3614 8044
3612 8046 3611 8051
TIME...MOT...LOC 1209Z 236DEG 38KT 3670 8051 3618 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
VFJLocal storm report, Apr 22, 7:41 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT SAT APR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG 2 SE DOBSON 36.37N 80.69W
04/22/2023 SURRY NC COCORAHS
THUNDERSTORM WINDS BLEW DOWN SEVERAL LARGE
TREE LIMBS AND ALSO BLEW DOWN SEVERAL TREES
ALONG THE 800 BLOCK OF ROCKFORD ROAD.
&&
PW